Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

October 20, 2016Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 20, 2016, 7:06 PM EDT for Dade County, Georgia. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2016, 7:06 PM EDT (23:06 UTC)
Expired
Oct 20, 2016, 7:15 PM EDT
In force
9 min
Issued by
NWS Atlanta, GA

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS82 KFFC 202306
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT THU OCT 20 2016
 
GAZ001>003-202315-
DADE GA-CATOOSA GA-WALKER GA-
706 PM EDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR DADE...SOUTHWESTERN CATOOSA AND
WALKER COUNTIES UNTIL 715 PM EDT...

AT 706 PM EDT...A STRONG THUNDERSTORM WAS OVER CLOUDLAND CANYON STATE
PARK...OR NEAR TRENTON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...WINDS UP TO 40 MPH. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TRENTON...FORT OGLETHORPE...ROSSVILLE...CHICKAMAUGA...LOOKOUT
MOUNTAIN...RISING FAWN...LAKEVIEW...CHATTANOOGA  VALLEY...NOBLE...
CLOUDLAND CANYON STATE PARK...COOPER HEIGHTS...NEW ENGLAND...
MORGANVILLE...ROCK SPRING...WILDWOOD...HOOKER...FAIRVIEW...
STEPHENSVILLE AND EAST RIDGE.

LAT...LON 3486 8526 3486 8520 3481 8520 3464 8554
      3496 8560 3498 8552 3499 8526
TIME...MOT...LOC 2306Z 246DEG 35KT 3481 8553 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 3:35 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 20, 3:35 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
335 PM EDT Thu Oct 20 2016

.SHORT TERM /Tonight through Friday Night/...
Most significant feature noted in the regional water vapor loop
this afternoon is a strong shortwave over E Kansas/SW Missouri. At
the sfc...low pressure is located across W Kentucky...with
associated cold front draped SW from W Tennessee to W Mississippi.
Numerous showers and thunderstorms exist IN Vicinity OF this
front.

Front should approach the NW corner of Georgia around 00z tonight.
This feature will give us our best chance for rain for the
foreseeable future. SPC mesoanalysis reveals an absence of
instability ahead of the front across our area...with Bufr soundings
showing a strong capping inversion in place across most of the
state. However...slightly cooler mid level temps/stronger H5 height
falls amidst rather strong diurnal heating across northwest Ga could
allow perhaps close to 1000J/KG MLCAPE to nose in before the sun
sets. This would support thunder...although severe potential remains
low as the best upper level support...shear...lapse rates remain
well displaced well behind the frontal boundary. It's not completely
out of the question an updraft could support a gusty wind
threat...as mid level flow is strong enough to support short-lived
organization.

Front will slide SE across the CWA overnight tonight...with thunder
potential shutting off very quickly after sunset. With shortwave and
associated sfc wave remaining north of the area...the front will
lose its dynamical support with time. It is expected to fall apart
throughout the night...with north Georgia having the greatest
potential to receive light rain.

Friday will be an overall pleasant day...with many of us returning
to more Fall-like temperatures. Aside from perhaps some early
morning fog in the mtns... strong CAA in the wake of the cold front
will allow for generally clear skies...with some post-frontal
stratocu possible. Main concern tomorrow is the wind. Winds will be
noticeably gusty tomorrow out of the NW...with a Wind Advisory
possibly needed...as tight pressure gradient precedes approaching
sfc high. Will let the midnight shift re-evaluate the wind issue.

Kovacik

.LONG TERM /Saturday through Thursday/...
Only tweaks to the long term based on the latest guidance.
A dry weekend with much cooler temperatures is still expected.

BDL

Previous Discussion... At one time last week...it appeared we
would may have a deep closed upper low that would keep precip
chances in through the first half of the weekend. Nothing of the
sort is advertised now though with a progressive frontal passage
allowing for upper low to transition to the Carolinas and dry air
to filter in quite readily to the area. With no precip prospects
for the extended...main issue initially will be the temps which
will be the coolest yet of this fall season. Upper 30s possible
for the higher elevations Sat morning and then more
widespread...perhaps sneaking into west central GA for Sunday
morning. Guidance ensembles in good agreement and stuck close to
those for this cycle.

Other issue in the extended will be the fire weather as RH values
dip into the mid to upper 20s on Sat for central zones and remain
there both Sunday and Monday afternoons.

Deese

.FIRE WEATHER...
STRONG GUSTY WINDS WILL MOVE OVER THE AREA FOR FRIDAY AND
A HIGH FIRE DANGER STATEMENT FOR WIND WILL LIKELY BE NEEDED. MOST
RELATIVE HUMIDITIES ARE EXPECTED IN THE 30 TO 50 PERCENT RANGE AND
LOWEST OVER CENTRAL GEORGIA.

SATURDAY WILL BE A SIGNIFICANT CONCERN AS RELATIVE HUMIDITIES OVER A
LARGE PORTION OF CENTRAL GEORGIA WILL GET TO 20 TO 25 PERCENT WITH
HUMIDITIES OVER NORTH GEORGIA FORECAST TO BE 25 TO 35 PERCENT. WINDS
ARE EXPECTED IN THE 10 TO 15 MPH RANGE. THESE CONDITIONS WILL BORDER
ON RED FLAG CRITERIA FOR CENTRAL GEORGIA. A HIGH FIRE DANGER STATEMENT
MAY ALSO BE NEEDED FOR SATURDAY...ESPECIALLY FOR CENTRAL GEORGIA.

&&

CLIMATE...

Records for 10-20

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      90 1910     47 1989     67 1950     32 1981
   KATL      85 1943     47 1913     65 1994     34 1989
                                        1993        1972
                                        1969        1925
   KCSG      88 1993     52 1989     70 1969     34 1989
                1985
                1943
   KMCN      91 1943     52 1989     69 1969     32 1967

&&

.AVIATION...
18Z Update...
VFR conditions prevail across the region through a majority of
the forecast period. Line of weakening storms will gradually move
into the region around 21/04-06Z overnight tonight. Expect the
best timing for the metro Atlanta TAF site looks to be around
04-06Z timeframe with best confidence for showers/light rain
around KPDK and KRYY around 03-05Z. Rest of the TAF sites look to
remain clear enough to not include showers in the forecast. Winds
will gradually shift more to the northwest, with gusty winds
around 08-10Z behind the cold front around 10-20kt.

//ATL Confidence...18Z Update...
Medium confidence concerning timing/coverage of showers in the
vicinity of the airfield. High confidence in wind speeds and
direction behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  71  43  67 /  20  20   5   0
Atlanta         60  66  44  65 /  40  10   5   0
Blairsville     53  56  37  59 /  50  20   5   0
Cartersville    56  65  40  64 /  50  10   5   0
Columbus        62  74  46  70 /  20  10   0   0
Gainesville     58  64  43  63 /  40  20   5   0
Macon           63  75  43  71 /  20  10   5   0
Rome            55  65  40  66 /  50  10   5   0
Peachtree City  58  68  41  66 /  40  10   0   0
Vidalia         64  77  47  72 /   5   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....BDL
AVIATION...Kovacik
Hazardous weather outlook, Oct 20, 11:46 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
1146 AM EDT THU OCT 20 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1146 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTH AND
PARTS OF CENTRAL GEORGIA LATE THIS AFTERNOON AND EVENING...PERHAPS
EXTENDING INTO THE OVERNIGHT PERIOD. A FEW STRONG STORMS ARE
POSSIBLE IN THE NORTHWEST GEORGIA EARLY THIS EVENING. THE COLD
FRONT WILL EXIT THE AREA FRIDAY MORNING... WITH A DRIER AND MUCH
COOLER AIRMASS IN ITS WAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 20, 7:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT THU OCT 20 2016

GAZ001>003-202315-
DADE GA-CATOOSA GA-WALKER GA-
706 PM EDT THU OCT 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR DADE...SOUTHWESTERN CATOOSA AND
WALKER COUNTIES UNTIL 715 PM EDT...

AT 706 PM EDT...A STRONG THUNDERSTORM WAS OVER CLOUDLAND CANYON STATE
PARK...OR NEAR TRENTON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...WINDS UP TO 40 MPH.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TRENTON...FORT OGLETHORPE...ROSSVILLE...CHICKAMAUGA...LOOKOUT
MOUNTAIN...RISING FAWN...LAKEVIEW...CHATTANOOGA  VALLEY...NOBLE...
CLOUDLAND CANYON STATE PARK...COOPER HEIGHTS...NEW ENGLAND...
MORGANVILLE...ROCK SPRING...WILDWOOD...HOOKER...FAIRVIEW...
STEPHENSVILLE AND EAST RIDGE.

LAT...LON 3486 8526 3486 8520 3481 8520 3464 8554
      3496 8560 3498 8552 3499 8526
TIME...MOT...LOC 2306Z 246DEG 35KT 3481 8553

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:19 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Walker41 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.